New York, 2004

Damaging Wind in New York, April 19, 2004

April 19, 2004 · NWS BGM · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Apr 19, 2:25 PM EST, 4 hours 35 minutes earlier.

Area forecast discussion, Apr 19, 2:25 PM EST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
325 PM EDT MON APR 19 2004

.SHORT TERM...
BROKEN AREA OF PRE-FRONTAL SHOWERS MOVING THRU AREA THIS AFTERNOON
WITH VERY DRY LLVL AIRMASS AND MANY DWPTS IN THE MID-UPR 30S...EVEN
29 AT BGM. COMBO OF WIND/LOW RH AND PROBABLY FAIRLY DRY FINE FUELS
PROMPTED RED FLAG WARNING CRITERIA FOR NE PA. SVRL REPORTS OF GRASS
FIRES HAVE BEEN RECEIVED. NOT MUCH OF THE RAIN IS HOLDING TOGETHER
OR REACHING THE GROUND RIGHT NOW...BUT WITH RIBBON OF HIGHER
DEWPOINTS ADVECTING IN AHEAD OF COLD FRONT...THERE WILL BE A BETTER
CHC FOR SHOWERS ALONG THE BOUNDARY AND ASSOCIATED WITH SUPPORTING
S/WV THIS EVENING. FRONT CROSSES THE AREA 03Z-06Z AND WILL HAVE SCT
SHOWERS THIS ENDING BY MIDNIGHT WITH THESE FEATURES. WITH HIGHER
LVLS OF MOISTURE AND COOLER ADVECTION BEHIND THE FRONT...AM
EXPECTING LOWER STRATOCU TO KEEP SKIES CLOUDY INTO EARLY WEDNESDAY
BEFORE STRONG SUBSIDENCE UNDER BUILDING HIGH DISSIPATES CLOUDS FOR A
MOSTLY SUNNY AFTERNOON.

MDLS STILL SHOW HIGH RETREATING TUESDAY NIGHT WITH WARM FRONT
APPROACHING THE AREA AND ISENT LIFT TRIGGERING SOME RAIN BY WEDS
MORNING. ETA TREND HAS SPED THIS PRECIPITATION UP FROM PREV
RUNS...AND IT IS FASTER THAN GFS/NGM. ALL MDLS STILL DO GET SOME
RAIN INTO THE AREA WITH THE FRONT LATE...SO WILL KEEP CHANCES
GOING...AND MAYBE NUDGE UP BY A FEW HOURS. CONVECTIVE INDICES ARE
STABLE SO DO NOT ANTICIPATE ANY ELEVATED THUNDERSTORMS AHEAD OF THE
WF AND WILL ADJUST FCST TO REFLECT STRATIFORM RAIN. RAIN LINGERS IN
THE MORNING...BEFORE ENDING WITH WF PASSAGE. THEN...BETTER CHC FOR
SCT STORMS COMES INTO THE PICTURE WEDNESDAY AFTERNOON WITHIN
INCREASING INSTABILITY WITHIN WARM SECTOR.  NOT MUCH OF A TRIGGER
NOTED WEDS AFTERNOON...UNTIL COLD FRONT COMES IN WEDS NITE.

CURRENT FCST AND MOS TEMPS LOOK REASONABLE IN THIS PERIOD...ALTHOUGH
LEANED WITH SLIGHTLY WARMER GFS/ETA ON WEDS WITH CWA WELL INTO WARM
SECTOR.

.EXTENDED (WED NIGHT - TUE)
UNSETTLED EXTENDED WITH TEMPS NEAR NORMAL. MODEL AGREEMENT AS USUAL
GETS WORSE WITH TIME. FOR NOW THE BIGGEST QUESTION IS WHETHER HIGH
PRESSURE FROM CANADA WILL MAKE IT FAR ENOUGH SOUTH TO DRY OUT THE
CWA THU NGT INTO SATURDAY. THE TREND HAS BEEN TO KEEP THE HIGH
FURTHER N IN CANADA WITH SHOWERS EDGING N AND W. COLD FRONT WED NGT
FOLLOWED BY LLINGERING SHOWERS THEN A WEAK SYSTEM SATURDAY. A MUCH
STRONGER LOW WILL BRING RAIN SUNDAY AND SUNDAY NIGHT. TRAILING COLD
FRONT STALLS ON COAST WITH UL TROF MON AND TUE.

&&

.AVIATION...
PREFRONTAL LINE OF SHOWERS BREAKING UP AS IT MOVES EAST. SW WIND
GUSTING INTO 20S NOW. VFR CONDITIONS TO CONTINUE INTO TONIGHT AS
FIRST BATCH OF SHOWERS RAINING OUT OF HIGH CIGS. WITH COLD FRONT
SOME MORE SHOWERS POSSIBLE. SHOWERS COULD REDUCE VSBYS AND CIGS. NOT
MUCH ON RADARS NOW BUT ANOTHER LINE WILL FROM AS FIRST LINE DIES
ACROSS CWA. MVFR CIGS POSSIBLE BEHIND COLD FRONT. GUSTY WINDS TO DIE
BEHIND FRONT TOIGHT. TOWARDS SUNRISE TUE DRIER AIR WILL BRING IN CLR
TO SCT CLOUDS SO BACK TO VFR WITH WINDS AOB 10KTS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
PA...RED FLAG WARNING ALL COUNTIES UNTIL 8 PM.

PUBLIC...BREWSTER
EXTENDED/AVIATION...CHAMPNEY
Hazardous weather outlook, Apr 19, 3:32 AM EST, 15 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
432 AM EDT MON APR 19 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-PAZ038>040-192120-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
MADISON NY-NORTHERN ONEIDA NY-NORTHERN WAYNE PA-ONONDAGA NY-
OTSEGO NY-SCHUYLER NY-SENECA NY-SOUTHERN CAYUGA NY-
SOUTHERN ONEIDA NY-STEUBEN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
YATES NY-
432 AM EDT MON APR 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
A STRONG SOUTHWEST FLOW WILL DEVELOP AHEAD OF A COLD FRONT TODAY.
SUSTAINED WINDS OF 25 TO 35 MPH WILL DEVELOP BY LATE MORNING, WITH
GUSTS OF 40 TO 50 MPH THIS AFTERNOON. THEREFORE A WIND ADVISORY HAS
BEEN ISSUED FOR THE REGION. PLEASE SEE PRODUCT ALBNPWBGM FOR
DETAILS.

THE WINDS WILL SHIFT TO THE NORTHWEST THIS EVENING WITH THE PASSAGE
OF THE COLD FRONT, AND THEN GRADUALLY DIMINISH.

A FEW SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE COLD FRONT
LATE THIS AFTERNOON AND THIS EVENING. ALTHOUGH CONDITIONS FOR
SEVERE THUNDERSTORM DEVELOPMENT ARE MARGINAL, ANY STORMS THAT MANAGE
TO FORM WILL HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT WIND GUSTS, OR ANY OBSERVED DAMAGE
ASSOCIATED WITH THE WINDS.

NYZ062-PAZ043-044-047-048-072-192120-
LACKAWANNA PA-LUZERNE PA-PIKE PA-SOUTHERN WAYNE PA-SULLIVAN NY-
WYOMING PA-
432 AM EDT MON APR 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
A STRONG SOUTHWEST FLOW WILL DEVELOP AHEAD OF A COLD FRONT TODAY.
SUSTAINED WINDS OF 20 TO 30 MPH WILL DEVELOP BY LATE MORNING, WITH
GUSTS OF 40 THIS AFTERNOON. A WIND ADVISORY MAY BE ISSUED LATER THIS
MORNING IF WINDS INCREASE ABOVE FORECAST VALUES.

THE WINDS WILL SHIFT TO THE NORTHWEST THIS EVENING WITH THE PASSAGE
OF THE COLD FRONT, AND THEN GRADUALLY DIMINISH LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

RHB

In the hours before

Local storm report, Apr 19, 4:01 PM EST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
501 PM EDT MON APR 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0143 PM     TORNADO          3 ESE SCIPIO CENTER     42.77N 76.48W
04/18/2004  F0               CAYUGA             NY   NWS STORM SURVEY

            TORNADO TOUCHED DOWN IN THE SE CORNER OF THE TOWN OF
            SCIPIO BETWEEN MATHERS ROAD AND OWASCO LAKE. NUMEROUS
            TREES AND WIRES DOWM. MINOR DAMAGE TO 10 STRUCTURES.

&&

MJC/DJN/BW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oneida

When
April 19, 7:00 PM EST to 7:35 PM EST
Where
Oneida County, Camden
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
43.333, -75.750

Thunderstorm winds brought down isolated trees and wires. Some of the affected towns were Camden, Verona, Westmoreland, Whitestown, and New Hartford. A farm wagon was flipped over in Camden. Between 500 and 1,000 customers lost power.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393890.